Advertisement

Cannabinoid Hyperemesis Syndrome Secondary to Delta-8 THC Use

      A 38-year-old female with a past medical history of sleeve gastrectomy presented with a 5-day history of intractable nausea and vomiting. Her vital signs were normal. Her abdomen was diffusely tender to palpation without rebound or guarding. Urine drug screen was positive for cannabinoids and opioids; her labs were otherwise unremarkable. She reported receiving tramadol from an outside hospital but stopped taking it 3 days prior to presentation. Given her history of sleeve gastrectomy, a computed tomography of the abdomen and pelvis with intravenous (IV) contrast was ordered to rule out an obstructive process. The scan showed postsurgical changes from the operation (Figure).
      Figure
      FigureCoronal (left) and axial (right) computed tomography of the abdomen and pelvis with intravenous contrast showing postsurgical changes from sleeve gastrectomy without evidence of complication or obstruction.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Darmani NA
        Cannabinoid-induced hyperemesis: a conundrum-from clinical recognition to basic science mechanisms.
        Pharmaceuticals (Basel). 2010; 3: 2163-2177
        • Chan-Hosokawa A
        • Nguyen L
        • Lattanzio N
        • Adams WR
        Emergence of Delta-8 tetrahydrocannabinol (THC) in DUID investigation casework: method development, validation and application.
        J Anal Toxicol. 2021; : bkab029
        • Abrahamov A
        • Abrahamov A
        • Mechoulam R
        An efficient new cannabinoid antiemetic in pediatric oncology.
        Life Sci. 1995; 56: 2097-2102
        • Stumpf JL
        • Williams LD
        Management of cannabinoid hyperemesis syndrome: focus on capsaicin.
        J Pharm Pract. 2020; (;897190020934289)